BCMA as a Target in Heavily Pre-Treated RRMM - Episode 6
Asim V. Farooq, MD: The poster that was presented at the American Society of Hematology annual meeting 2020 was focused on patient-reported outcomes with belantamab mafodotin. The interesting point to take home from this poster was that patients who had a good response to the drug—in other words, they had relapsed and refractory multiple myeloma, and they were placed on belantamab and had a drug response—had a very high degree of satisfaction with the drug despite that many of them had some types of adverse effects, including ocular and visual adverse effects. This is important for both oncologists as well as ophthalmologists to understand: every patient will have a different level of tolerance for drug adverse effects.
For example, for a patient who is otherwise doing well and is healthy, if you all of a sudden tell them, “Your vision is going to be blurry at least temporarily while you are on a certain treatment,” that would probably be difficult to accept for the patient. For the particular patient population in whom belantamab is being used at present, they have tried multiple different antimyeloma drugs, and those drugs have not worked. If they are having a response to the drug, they then have a greater degree of tolerance for those types of [adverse] effects. Of course, as an ophthalmologist, I have an interest in mitigating and relieving those [adverse] effects as much as possible, but even for myself, I have to put that into the context of the patient’s overall well-being and what their goals are with therapy.
The impact on prolonged dose delays of belantamab is an area that is being investigated by the drug manufacturer. As far as the data in the DREAMM-2 study, there did not appear to be, to my knowledge, any adverse effects of the dose delays and dose reductions that occurred as a result of ocular toxicity.
With that being said, as patients are treated for longer periods, if and when they develop degrees of ocular toxicity that may require multiple dose holds, that information will be informative in telling us what the long-term effects of these ocular-related dose holds on the efficacy of the drug are, more so for my oncology colleagues. That is an active area of investigation as doses and treatment schedules are being looked into.
My advice for community oncologists in terms of managing toxicities that are occurring, specifically the ocular toxicity, is No. 1, to try to become familiar with the ocular toxicity. A good resource is the manuscript that we [at the University of Chicago Medical Center] wrote that was published in the journal Ophthalmology and Therapy, that showed the ocular findings from the DREAMM-2 study.
In addition, if you are going to place patients on this drug, it is imperative to find an ophthalmology or optometry partner who is willing to take this on, because they are going to be vital in providing that pre-treatment evaluation throughout the course of therapy for these patients. That is key to making sure that the process is smooth, and that the patient and you both have a positive experience. It has to be a team approach.
Oftentimes, the patients themselves are important lines of communication. For myself, for example, it is relatively easy because I am in an academic center. The oncology team and I are on the same electronic medical record. I can simply send my notes or a message to the oncology team, but that may not be the case in the community setting. That direct line of communication with the eye care provider is important, but so is making sure that the patient knows what to communicate to the oncologist as well as the eye care provider about what they are experiencing with their vision and what their expectations and hopes are for this drug and their quality of life while they are on therapy.
Transcript Edited for Clarity